Skip to content

About Mark Culver, PharmD, BCPS

Emergency Medicine Pharmacist
Banner - University Medical Center Phoenix
Clinical Instructor - Pharmacy Practice & Science
15 11, 2017

Trick of the Trade: Topical Treatment of Cannabinoid Hyperemesis Syndrome

2017-11-15T13:59:07+00:00

A 23-year-old female with no past medical history presents to the ED for the 4th time this month complaining of severe “10-out-of-10” abdominal pain, nausea, and intractable vomiting. She denies alcohol use, but reports she has smoked at least 1 marijuana “bud” daily for the last 3 years. In an attempt to relieve her symptoms, she has increased her marijuana use, however she has found that her pain is actually increasing, and the only thing that appears to help is taking a hot shower or bath. With this statement, the provider immediately considers cannabinoid hyperemesis syndrome (CHS).

(more…)

30 12, 2016

Trick of the Trade: Warfarin tablet strength identification

warfarinMedical providers commonly encounter patients in the emergency department who state they are anticoagulated with warfarin, but they have no idea what dose they are taking. “I know that I take two pills of warfarin daily.” Dosing becomes critically important especially when continuing their medication as an inpatient, refilling their medications, or adjusting their outpatient dose because of an inappropriately high or low INR level. How can you determine the patient’s warfarin dose?
(more…)

27 07, 2016

Bark Scorpion Sting: Indications for Anascorp and dosing controversies


AnascorpThe genus
Centruroides, also known as the Bark Scorpion, is found throughout the southwestern United States and northern Mexico. Many emergency medicine practitioners in the Southwest are exceptionally familiar with the treatment of envenomation from Centruroides as a quarter million are reported annually1,2. Although typically mild envenomations occur in adults, children and the elderly are at increased risk for severe complications3. The toxic syndrome consists of a sympathetic and parasympathetic storm that can result in myocardial damage, involuntary jerking, wandering eye movements, and most threatening – loss of airway.

(more…)

21 12, 2015

Trick of the Trade: Isopropyl Alcohol Vapor Inhalation for Nausea and Vomiting

vomitingYour triage nurse complains of numerous patients in the waiting room complaining of nausea, retching, and emesis. They ask you “why can’t we have an antiemetic on hand in triage?” Turns out they might have had an effective antiemetic on hand, or rather in their scrub pocket the entire time. They just didn’t know about it yet.
(more…)